Seroquel and Weight Gain
Up to 23 percent of all people who take Seroquel report weight gain as a side effect of the drug. The weight gained is on average about 7 percent of the patient's total body weight.
AstraZeneca, the company that produces Seroquel, recognizes that one of the most common side effects of Seroquel is weight gain. Unfortunately, there aren’t many ideas on why the medication causes the response that it does. Some patients have said that after taking their dose of Seroquel they experience extreme hunger, even after eating a full meal. This is something that Seroquel patients can be aware of and try and combat on their own. Some studies have begun to show that in trying to correct chemical imbalances in the brain, it may cause chemical imbalances in other areas of the body resulting in ravenous hunger.
How to Prevent Weight Gain from Seroquel
Many patients are hesitant to start Seroquel because of the weight gain. The exact cause of the weight gain hasn’t been pinpointed, so there hasn’t been an official way to combat the weight gain.
Doctors often recommend taking Seroquel right before sleep. This allows the patient to sleep through the ravenous hunger and eating urges that can accompany Seroquel.
Exercise and a healthy diet can help keep weight off as well. It is important for patients to speak with their healthcare provider about their concerns with weight gain and to monitor their weight gain closely.
How to Get Rid of Weight Gained from Seroquel
Patients who have gained weight from their Seroquel regimen often feel tired and depressed because of the change in their body. The best way for people to lose weight is to change their lifestyles.
Some patients choose to stop taking Seroquel to keep their body in a healthier form. Unfortunately, many antipsychotics also cause weight gain and switching medication may not be the answer some hope. Physicians recommend a heart-healthy diet, avoiding food high in fats and cholesterol, and an increase of daily exercise. This change in lifestyle is the healthiest way to combat Seroquel and weight gain.
Speak with a Doctor
Patients taking Seroquel should have a close relationship with their doctor and discuss concerns about their medications often. Weight gain and the fear of weight gain can have negative effects on the mind, which Seroquel is meant to help alleviate. Discussing concerns with a doctor may give patients a better understanding of their medication. Doctors may be able to treat some of the side effects or there may be another underlying problem causing the weight gain. Seroquel can be very beneficial but some patients may choose to try a different medication so as to avoid weight gain.
Seroquel can help balance the brain chemistry in patients who suffer from Bipolar disorder or schizophrenia. Unfortunately, it does cause weight gain in seven percent of all patients. This weight gain can be combated and prevented in some people, while others choose to switch medications.